Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Raleigh, NC

May 4, 2012Edgecombe County, Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 4, 2012, 8:01 PM EDT for Edgecombe County, Halifax County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 8:01 PM EDT (00:01 UTC)
Expired
May 4, 2012, 8:45 PM EDT
In force
44 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Halifax County, NC

The radar

The Norfolk radar (KAKQ), 97 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 8:02 PM EDTTSTM WND DMGEnfield, NCTREE DOWN ON A MOBILE HOME... TIME ESTIMATED BY RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WUUS52 KRAH 050001
SVRRAH
NCC065-083-050045-
/O.NEW.KRAH.SV.W.0062.120505T0001Z-120505T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHEASTERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 845 PM EDT

* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ENFIELD...OR 11 MILES SOUTH OF HALIFAX...
  MOVING EAST AT 20 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TILLERY...
  SCOTLAND NECK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3609 7724 3608 7731 3600 7740 3600 7770
      3630 7768 3633 7744 3627 7741 3624 7737
      3622 7738 3619 7735 3619 7731 3617 7730
      3616 7727 3611 7722
TIME...MOT...LOC 0001Z 259DEG 16KT 3616 7759

$$

VINCENT
4 follow-up statements
425 
WWUS52 KRAH 050014
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
814 PM EDT FRI MAY 4 2012

NCC065-083-050045-
/O.CON.KRAH.SV.W.0062.000000T0000Z-120505T0045Z/
EDGECOMBE NC-HALIFAX NC-
814 PM EDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN HALIFAX AND NORTHERN EDGECOMBE COUNTIES...

AT 812 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF TILLERY...OR 11 MILES SOUTH OF HALIFAX...MOVING EAST AT
20 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS UP TO 65 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...SCOTLAND NECK... 
HOBGOOD AND TILLERY.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

THIS THUNDERSTORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY CLOUD 
TO GROUND LIGHTNING. SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE 
WINDOWS. MANY LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY 
RAIN AND GUSTY WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER 
IN A VEHICLE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3609 7724 3608 7731 3600 7740 3600 7770
      3630 7768 3633 7744 3627 7741 3624 7737
      3622 7738 3619 7735 3619 7731 3617 7730
      3616 7727 3611 7722
TIME...MOT...LOC 0013Z 259DEG 17KT 3617 7752

$$

VINCENT
561 
WWUS52 KRAH 050028
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EDT FRI MAY 4 2012

NCC065-050037-
/O.CAN.KRAH.SV.W.0062.000000T0000Z-120505T0045Z/
EDGECOMBE NC-
828 PM EDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN EDGECOMBE COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED INTO HALIFAX COUNTY... 
THEREFORE THE WARNING FOR EDGECOMBE COUNTY HAS BEEN CANCELLED.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3609 7724 3608 7731 3600 7740 3604 7747
      3604 7752 3610 7754 3611 7761 3631 7763
      3631 7753 3633 7744 3627 7741 3624 7737
      3622 7738 3616 7727 3610 7723
TIME...MOT...LOC 0027Z 259DEG 18KT 3620 7745

$$

NCC083-050045-
/O.CON.KRAH.SV.W.0062.000000T0000Z-120505T0045Z/
HALIFAX NC-
828 PM EDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...

AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
TILLERY...OR 11 MILES SOUTHWEST OF RICH SQUARE...MOVING EAST AT 20
MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS UP TO 60 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...SCOTLAND NECK... 
TILLERY AND HOBGOOD.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3609 7724 3608 7731 3600 7740 3604 7747
      3604 7752 3610 7754 3611 7761 3631 7763
      3631 7753 3633 7744 3627 7741 3624 7737
      3622 7738 3616 7727 3610 7723
TIME...MOT...LOC 0027Z 259DEG 18KT 3620 7745

$$

VINCENT
872 
WWUS52 KRAH 050035
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
835 PM EDT FRI MAY 4 2012

NCC083-050045-
/O.CON.KRAH.SV.W.0062.000000T0000Z-120505T0045Z/
HALIFAX NC-
835 PM EDT FRI MAY 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...

AT 830 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
TILLERY...OR 8 MILES WEST OF RICH SQUARE...MOVING EAST AT 15 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS UP TO 60 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SOUTHEASTERN HALIFAX COUNTY.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3609 7724 3608 7731 3600 7740 3604 7747
      3604 7752 3614 7752 3631 7752 3632 7750
      3633 7744 3627 7741 3624 7737 3622 7738
      3616 7727 3610 7723
TIME...MOT...LOC 0035Z 255DEG 15KT 3627 7740

$$

VINCENT
322 
WWUS52 KRAH 050042
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
842 PM EDT FRI MAY 4 2012

NCC083-050051-
/O.EXP.KRAH.SV.W.0062.000000T0000Z-120505T0045Z/
HALIFAX NC-
842 PM EDT FRI MAY 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALIFAX COUNTY
EXPIRES AT 845 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS RECENTLY WEAKENED AND WILL 
MOVE EAST OF HALIFAX COUNTY SOON. AS A RESULT...THE WARNING WILL BE 
ALLOWED TO EXPIRE AT 845 PM.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

LAT...LON 3609 7724 3608 7731 3600 7740 3604 7747
      3604 7752 3614 7752 3631 7752 3632 7750
      3633 7744 3627 7741 3624 7737 3622 7738
      3616 7727 3610 7723
TIME...MOT...LOC 0041Z 255DEG 15KT 3628 7737

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:00 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, May 4, 3:00 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT FRI MAY 4 2012

.SYNOPSIS...
A MID-UPPER TROUGH AXIS WILL DRIFT EASTWARD ACROSS CENTRAL NC TODAY.
ANOTHER PERTURBATION WILL CROSS THE CENTRAL APPALACHIANS LATE
TONIGHT AND EARLY SATURDAY. AT THE SURFACE...A TROUGH OF LOW
PRESSURE WILL LINGER THROUGH SATURDAY...FOLLOWED BY A BACK DOOR COLD
FRONT THAT WILL SETTLE THROUGH OUR REGION SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
AS OF 255 PM FRIDAY...

RIDGING ALOFT AND ASSOCIATED SUBSIDENCE AND WARMING THAT HAS
RESULTED IN DRY AND UNSEASONABLY WARM CONDITIONS OVER CENTRAL NC
THE PAST COUPLE OF DAYS WILL CONTINUE TO BREAK DOWN THROUGH TONIGHT
OWING TO THE APPROACH OF A MID-UPPER TROUGH AXIS...AND ASSOCIATED
PRECEDING BAND OF MID LEVEL MOISTURE...OVER WESTERN NC THIS
AFTERNOON. PRECEDING DRY LOW-MID LEVELS...CHARACTERIZED BY K-INDICES
OF AROUND 10C PER 12Z OBSERVED PROXIMITY RAOBS...WILL LIKELY INHIBIT
CONVECTIVE DEVELOPMENT UNTIL THE AFOREMENTIONED MID-UPPER TROUGH
AXIS EDGES EAST AND SUPPORTS A SMALL CHANCE OF DISORGANIZED
(PULSE/MULTI-CELL) SHOWERS AND STORMS OVER THE NC PIEDMONT THIS
AFTERNOON. ANY SHOWERS AND STORMS THAT DEVELOP OVER OR SPREAD INTO
THE PIEDMONT FROM THE MOUNTAINS THIS AFTERNOON WILL PROPAGATE
EASTWARD IN GENERALLY WESTERLY STEERING FLOW ALOFT...BEFORE
DISSIPATION WITH THE ONSET OF NOCTURNAL COOLING LATER THIS EVENING.
THE THREAT OF SEVERE WEATHER WILL REMAIN LOW GIVEN WEAK MID LEVEL
FLOW AT AROUND 20 KTS OR LESS AND A CONTINUED EASTWARD DEPARTURE OF
EARLIER STEEP MID LEVEL LAPSE RATES AROUND 7.5 C/KM OBSERVED AT KGSO
AT 12Z. NONETHELESS...A STRONGLY HEATED BOUNDARY LAYER CHARACTERIZED
BY STEEP (~8 C/KM) LOW LEVEL LAPSE RATES AND 25-30 DEGREE SURFACE
DEWPOINT DEPRESSIONS SUGGEST THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING STRONG...TO DAMAGING ON AN ISOLATED BASIS...WIND GUSTS.

OVERNIGHT: THE FLOW ALOFT WILL VEER TO NORTHWESTERLY TONIGHT IN THE
WAKE OF THE AFOREMENTIONED MID-UPPER TROUGH AXIS. THE RESULTANT NW
FLOW ALOFT WILL GUIDE A REMNANT LEAD PERTURBATION IN A SERIES OF
CLOSELY-SPACED EARLIER UPPER MIDWEST MCS/S ACROSS THE CENTRAL
APPALACHIANS...WITH AN ATTENDANT SLIGHT CHANCE OF SHOWERS AND
ISOLATED STORMS INTO THE NC FOOTHILLS AND SOUTHERN/WESTERN
PIEDMONT...LATE TONIGHT INTO EARLY SATURDAY. GIVEN NO CHANGE IN AIR
MASS...PERSISTENCE WILL BE HARD TO BEAT...WITH LOWS WITHIN A FEW
DEGREES OF 65.  -MWS

SAT AND SAT NIGHT: THE AFOREMENTIONED LEAD PERTURBATION ALOFT AND
ASSOCIATED 20-30 METER/12 HR MID LEVEL HEIGHT FALLS WILL MOVE
SOUTHEASTWARD ACROSS CENTRAL NC THROUGH MIDDAY TO EARLY AFTERNOON...
WHILE THE TRAILING PERTURBATIONS AND ASSOCIATED FORCING MOVE
GENERALLY TO THE SOUTH AND WEST OF CENTRAL NC. THE EARLY DAY PASSAGE
OF THE FORCING FOR ASCENT ATTENDING THE MID LEVEL WAVE...IN
CONJUNCTION WITH A WEAKLY INHIBITED ENVIRONMENT OVER CENTRAL NC
SUGGESTS SHOWERS AND STORMS WILL BECOME SCATTERED TO
NUMEROUS...PRIOR TO PEAK HEATING...IN THE VICINITY OF A LEE SIDE
SURFACE TROUGH FORECAST TO BECOME INCREASINGLY WEST-EAST ORIENTED AS
IT SETTLES SOUTHWARD THROUGH CENTRAL NC DURING THE DAY. THIS FEATURE
WILL EFFECTIVELY BECOME THE COLD FRONT OWING TO CONVECTIVE OUTFLOW
EFFECTS THAT WILL LIKELY PIN THE MOST UNSTABLE AIR/EFFECTIVE WARM
SECTOR ACROSS SC AND PERHAPS EASTERN NC...AND MARINE-INFLUENCED
NORTHEASTERLY LOW LEVEL FLOW BEHIND THE TROUGH AXIS. WEAK DEEP LAYER
FLOW AND PSEUDO-MOIST ADIABATIC LAPSE RATES...AND WEAK CINH AND
CONSEQUENT EARLY DAY INITIATION AND COMPETITION AMONGST NUMEROUS
STORMS...WILL LIMIT SEVERE POTENTIAL. INDEED...THE PRIMARY HAZARD
WITH THE CONVECTION WILL LIKELY BE LOCALLY HEAVY RAINFALL GIVEN
PLENTIFUL DEEP LAYER MOISTURE CHARACTERIZED BY PRECIPITABLE WATER
VALUES OF 1.5-1.75"...AND PROJECTED SMALL CORFIDI VECTORS (MINIMAL
STORM MOTION). THE DEEP MOISTURE AND CONTRIBUTION TO PRECIPITATION
LOADED DOWNDRAFTS FROM THE DISORGANIZED (PULSE/MULTI-CELL) STORM
MODES WILL NONETHELESS POSE A RISK OF STRONG TO ISOLATED SEVERE WET
MICROBURSTS. TEMPERATURES WILL BE HIGHLY VARIABLE GIVEN EXPECTED
BROKEN...MULTI-LAYERED CLOUD COVER...AND CONVECTION...WITH HIGHS
GENERALLY IN THE MIDDLE TO UPPER 80S EXPECTED.

CONVECTION SHOULD QUICKLY WANE AS THE EFFECTIVE FRONT SETTLES INTO
SC OVERNIGHT...WITH CLEARING SKIES FOLLOWED BY LATE NIGHT-EARLY
SUNDAY STRATUS IN POST-FRONTAL NORTHEASTERLY LOW LEVEL FLOW. LOWS
GENERALLY 60 TO 65 DEGREES.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 140 PM FRIDAY...

FOR SUNDAY/SUNDAY NIGHT: AS A POLAR WAVE DROPS THROUGH MAINE AND THE
CANADIAN MARITIMES OUT OVER THE NW ATLANTIC... THE BACKDOOR FRONT IS
EXPECTED TO MAKE FURTHER PROGRESS TOWARD THE SSW THROUGH THE
NORTHERN/EASTERN FORECAST AREA SUNDAY THROUGH SUNDAY NIGHT. WITH
POLAR-SOURCE HIGH PRESSURE RIDGING NOSING DOWN THE EASTERN SEABOARD
AND BUILDING INTO CENTRAL NC FROM THE NNE... THE INCOMING
DRIER/COOLER/STABLE AIR AND LOW LEVEL NE FLOW WILL RESTRICT THE
POTENTIAL FOR CONVECTION TO THOSE AREAS ALONG AND SOUTHWEST OF THE
FRONT... WHERE MID LEVEL LAPSE RATES OVER 6 C/KM AND A FEW HUNDRED
J/KG OF MLCAPE COULD FOSTER GENERATION OF A FEW SHOWERS/STORMS WITH
HEATING. BUT SATURDAY NIGHT'S MID LEVEL SHEAR AXIS SHOULD HAVE MOVED
TO OUR SOUTH AND SW (ACCOMPANYING THE 850 MB FRONT) WITH WEAK MID
LEVEL RIDGING IN ITS WAKE... LEADING TO WARMING ALOFT AND AN ABSENCE
OF DYNAMIC SUPPORT RESULTING IN MINIMAL CONVECTION. THE CURRENT
FORECAST OF LOW CHANCE MAINLY AFTERNOON POPS IN THE WEST AND FAR SW
CWA HANDLES THIS WELL. HIGHS 77 (NE) TO 82 (SW) WITH PARTLY CLOUDY
SKIES (AND THERE MAY BE PLENTIFUL STRATOCUMULUS THROUGH AT LEAST THE
MORNING IN THE STABLE NORTHEAST). LINGERING MOISTURE IN THE
STABILIZING 850-700 MB LAYER AND WEAK THETA-E ADVECTION LATE AS THE
850 MB ANTICYCLONE CENTER SHIFTS TO OUR EAST SHOULD BRING ABOUT
PARTLY TO MOSTLY CLOUDY SKIES SUNDAY NIGHT. LOWS 53-60.

FOR MONDAY/MONDAY NIGHT: WE'RE EXPECTED TO START THE DAY BENEATH
VERY WEAK MID LEVEL FLOW OVER THE REGION... FEATURING AN ANTICYCLONE
OVER THE CAROLINAS... A BAGGY LOW OR TROUGH (THE TAIL END OF THE
SOUTHWARD-DRIFTING SHEAR AXIS) OVER AL/GA/FL... AND A WEAK WAVE
PUSHING THROUGH THE MID MISS VALLEY INTO THE OH VALLEY AND MIDSOUTH.
THIS LATTER WAVE WILL BE PROPELLED EASTWARD BY A VORTEX (NOW JUST
OFF THE PACIFIC NW) EXPECTED TO TRACK ALONG THE US/CANADIAN
BORDER... REACHING SW ONTARIO BY MONDAY EVENING... AND THIS WILL
LEAD TO A SPEED-UP OF MID LEVEL FLOW OVER THE EASTERN CONUS AS WE
HEAD INTO THE MEDIUM RANGE. AS THE CORRESPONDING TROUGH TRAVERSES
THE UPPER MIDWEST INTO MI... THE ATTENDING SURFACE COLD FRONT WILL
PUSH INTO THE OHIO VALLEY AND MID/LOWER MISS VALLEY... HOWEVER THE
ARRIVAL OF THE WARM SECTOR INTO CENTRAL NC WILL BE RETARDED BY THE
CHILLY SURFACE HIGH EXTENDING JUST OFF THE NEW ENGLAND / MIDATLANTIC
COAST AS IT CONTINUES TO NOSE SSW THROUGH NC INTO MONDAY NIGHT. THE
NAM IS THE FASTEST IN MOVING THE SURFACE HIGH OUT OVER THE NW
ATLANTIC AS WELL AS WITH THE INCOMING FRONT AND MID LEVEL TROUGH.
BASED ON THE STRENGTH OF THE CANADIAN-BORDER VORTEX HOWEVER... THIS
LOOKS TOO FAST AND A SLOWER GFS/ECWMF IS PREFERRED. FORECAST
SOUNDINGS INDICATE A GENERAL INCREASE IN MOISTURE THROUGH THE LOWEST
3-4 KM PARTICULARLY OVER THE WRN HALF OF NC GIVEN THE STRENGTHENING
WINDS AND RISING THETA-E ADVECTION AT 850 MB... BUT THE GFS REMAINS
SUFFICIENTLY STABLE IN BOTH THE LOW AND MID LEVELS MONDAY TO
SUPPRESS CONVECTION THROUGH THE DAY. WILL HOLD ONTO A DRY FORECAST.
HIGHS 74-80... IN LINE WITH GFS/ECMWF-BASED GUIDANCE. RISING PW AND
LIGHT OVERRUNNING FLOW IN THE WESTERN CWA MAY YIELD A FEW AREAS OF
LIGHT RAIN OVERNIGHT AS THE OFFSHORE SURFACE RIDGE LOSES ITS GRIP ON
CENTRAL NC AHEAD OF THE ENCROACHING WARM SECTOR. LOWS 57-60. -GIH

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 256 PM FRIDAY...

TUESDAY THROUGH WEDNESDAY NIGHT: EXPECT THIS TO BE A FAIRLY STORMY
PERIOD... ALTHOUGH TIMING DIFFERENCES AMONG THE MODELS MAKE IT
DIFFICULT TO BE SPECIFIC AS TO WHEN THE BEST CHANCES FOR CONVECTION
WILL BE. THE 00Z ECMWF (WHICH IS A TAD SLOWER THAN THE 12Z GFS WITH
THE SRN ONTARIO LOW) APPEARS TO ERRONEOUSLY AMPLIFY THIS TROUGH TO
THE SOUTHWEST... CULMINATING IN A SLOW/DEEP AND MORE SOUTHWESTWARD
LOW DROPPING THROUGH THE MISS VALLEY INTO SC THROUGH WEDNESDAY
NIGHT. THE MORE CONSISTENT GFS... WHICH TRACKS THE VORTEX ROUGHLY
EASTWARD INTO SOUTHWEST QUEBEC THROUGH WEDNESDAY NIGHT AS LONGWAVE
TROUGHING AMPLIFIES OVER THE EASTERN STATES... IS PREFERRED.
SHOWER/STORM COVERAGE IS LIKELY TO INCREASE THROUGH TUESDAY WITHIN
LOW LEVEL WARM/MOIST AIR ADVECTION AHEAD OF THE COLD FRONT WITH
IMPROVING DEEP LAYER SHEAR. THE GFS BRINGS THE COLD FRONT SLOWLY
THROUGH CENTRAL NC ON WEDNESDAY... MEANING DIMINISHING
SHOWERS/STORMS IN THE NW WITH A GOOD CHANCE REMAINING INTO THE
SOUTHERN/EASTERN CWA THROUGH THE AFTERNOON. EXPECT NEAR TO SLIGHTLY
ABOVE NORMAL TEMPS WITH CONSIDERABLE CLOUD COVER UNTIL COLD FRONTAL
PASSAGE. (NORMAL LOWS/HIGHS FOR THIS TIME OF YEAR ARE ROUGHLY THE
LOW-MID 50S AND MID-UPPER 70S.)

FOR THURSDAY THROUGH FRIDAY: HIGH PRESSURE BUILDS IN FROM THE NW
BEHIND THE FRONT FOR LATE IN THE WORK WEEK... AS LONGWAVE TROUGHING
HOLDS OVER AND JUST OFF THE EASTERN SEABOARD. EXPECT GENERALLY CLEAR
SKIES... DRY WEATHER... AND TEMPS 3-8 DEGREES BELOW NORMAL FOR
CENTRAL NC. -GIH

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 130 PM FRIDAY...

VFR CONDITIONS ARE EXPECTED THROUGH THE 18Z TAF PERIOD...ASIDE FROM
SUB-VFR CONDITIONS ASSOCIATED WITH WIDELY SCATTERED SHOWERS AND
STORMS THIS AFTERNOON AND EVENING...AND A MEDIUM PROBABILITY OF
BRIEF MVFR VISIBILITY RESTRICTIONS AT KRWI SAT MORNING. SOUTHWEST
WINDS WILL OCCASIONALLY GUST TO NEAR 20 MPH THIS AFTERNOON...BEFORE
SUBSIDING THIS EVENING AND BECOMING LIGHT NORTHWESTERLY ON SATURDAY.

OUTLOOK: SCATTERED SHOWERS AND STORMS -- AND ASSOCIATED SUB-VFR
CONDITIONS WILL OCCUR SATURDAY AFTERNOON AND EVENING -- FOLLOWED
BY A MEDIUM TO HIGH CHANCE OF 500-1500 FT STRATUS IN POST-FRONTAL
NORTHEASTERLY LOW LEVEL FLOW LATE SATURDAY NIGHT INTO EARLY SUNDAY.
MVFR CEILINGS MAY LINGER WELL INTO THE DAY SUNDAY AS THE STRATUS
GRADUALLY LIFTS AND BECOMES A SCT TO BKN CUMULUS FIELD CENTERED
AROUND 3000 FT WITH DAYTIME HEATING. ANOTHER ROUND OF STRATUS N
SOUTHEASTERLY RETURN FLOW WILL BE POSSIBLE TUESDAY
MORNING...PARTICULARLY AT WESTERN TERMINALS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...MWS
NEAR TERM...MWS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...MWS
Hazardous weather outlook, May 4, 4:20 PM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT FRI MAY 4 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-051100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
420 PM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED TO NUMEROUS SLOW-MOVING THUNDERSTORMS ARE EXPECTED ON
SATURDAY. HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE THE
PRIMARY THREAT...THOUGH THE STRONGER STORMS WILL ALSO BE CAPABLE
OF PRODUCING STRONG TO SEVERE WIND GUSTS.

MWS

In the hours before

Local storm report, May 4, 6:36 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
636 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             3 NNW GARNER            35.73N  78.65W
05/04/2012  E0.75 INCH       WAKE               NC   TRAINED SPOTTER

            DIME SIZED HAIL NORTH OF GARNER

&&

EVENT NUMBER RAH1200194

SEC
Special weather statement, May 4, 6:37 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
637 PM EDT FRI MAY 4 2012

NCZ026-042300-
FRANKLIN-
637 PM EDT FRI MAY 4 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS FRANKLIN COUNTY THROUGH 700
PM EDT...

AT 637 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LOUISBURG...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL CENTRAL
FRANKLIN COUNTY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3601 7814 3601 7837 3615 7837 3616 7804
TIME...MOT...LOC 2237Z 269DEG 15KT 3607 7830

VINCENT
Special weather statement, May 4, 7:27 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT FRI MAY 4 2012

NCZ011-050015-
HALIFAX-
727 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HALIFAX COUNTY THROUGH 815
PM EDT...

AT 727 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
AIRLIE...OR ABOUT 15 MILES WEST OF HALIFAX...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HALIFAX.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 154 AND 171.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3612 7732 3617 7792 3619 7792 3619 7797
      3618 7798 3625 7798 3631 7794 3642 7791
      3643 7755 3637 7754 3635 7758 3632 7757
      3631 7753 3633 7744 3624 7737 3622 7738
      3619 7733
TIME...MOT...LOC 2327Z 266DEG 17KT 3627 7785

VINCENT
Local storm report, May 4, 7:31 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
731 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     3 NNE FLOWERS           35.69N  78.33W
05/04/2012                   JOHNSTON           NC   911 CALL CENTER

            TREE DOWN IN THE ROAD... TIME ESTIMATED BY RADAR

&&

EVENT NUMBER RAH1200195

SEC
Special weather statement, May 4, 7:40 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT FRI MAY 4 2012

NCZ011-027-028-050045-
EDGECOMBE-HALIFAX-NASH-
740 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...HALIFAX AND EDGECOMBE
COUNTIES THROUGH 845 PM EDT...

AT 740 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BATTLEBORO...OR ABOUT 8 MILES NORTH OF ROCKY MOUNT...MOVING EAST AT
20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LEGGETT...SCOTLAND
NECK...HOBGOOD.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS UP TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 145 AND 154.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3609 7724 3608 7731 3600 7740 3593 7735
      3590 7735 3591 7785 3619 7784 3618 7732
      3611 7723 3610 7723
TIME...MOT...LOC 2340Z 269DEG 19KT 3607 7772

VINCENT
Local storm report, May 4, 7:58 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
758 PM EDT FRI MAY 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             3 NW SELMA              35.56N  78.33W
05/04/2012  E0.75 INCH       JOHNSTON           NC   NWS EMPLOYEE

            DIME SIZED HAIL

&&

EVENT NUMBER RAH1200196

SEC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:25 PM EDTSpecial Weather StatementRAHHalifax50 min
May 4, 9:19 PM EDTSevere Thunderstorm WarningRAHHalifax, Warren56 min
May 4, 9:41 PM EDTAreal Flood AdvisoryRAHHalifax, Warren109 min
May 5, 12:58 PM EDTSpecial Weather StatementRAHHarnett62 min
May 5, 1:25 PM EDTSpecial Weather StatementRAHWake50 min
May 5, 1:59 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake46 min
May 5, 2:25 PM EDTSevere Thunderstorm WarningRAHDurham, Wake50 min
May 5, 2:53 PM EDTSpecial Weather StatementRAHOrange52 min
May 5, 3:43 PM EDTSpecial Weather StatementRAHDurham, Orange47 min
May 5, 4:00 PM EDTSpecial Weather StatementRAHMoore75 min
May 5, 4:03 PM EDTSpecial Weather StatementRAHWake42 min
May 5, 4:07 PM EDTSpecial Weather StatementRAHPerson38 min
May 5, 4:32 PM EDTSpecial Weather StatementRAHMoore43 min
May 5, 4:43 PM EDTSpecial Weather StatementRAHFranklin47 min
May 5, 4:46 PM EDTSpecial Weather StatementRAHWake44 min
May 5, 4:58 PM EDTAreal Flood AdvisoryRAHPerson3 hr
May 5, 5:06 PM EDTSpecial Weather StatementRAHSampson39 min
May 5, 5:16 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Orange59 min
May 5, 5:26 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Orange, Wake3 hr
May 5, 5:27 PM EDTSpecial Weather StatementRAHHoke48 min
May 5, 6:07 PM EDTSpecial Weather StatementRAHCumberland38 min
May 5, 6:26 PM EDTSpecial Weather StatementRAHJohnston, Wayne, Wilson64 min
May 5, 6:41 PM EDTSpecial Weather StatementRAHSampson49 min
May 5, 6:53 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson67 min
May 5, 7:19 PM EDTSpecial Weather StatementRAHSampson41 min
May 5, 7:44 PM EDTAreal Flood AdvisoryRAHJohnston, Wayne80 min
May 5, 7:48 PM EDTAreal Flood AdvisoryRAHFranklin, Granville, Vance, Warren3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.